| Model Number |
MFR181034 |
| Medical Device Problem Code |
Migration (4003)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/07/2021
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).Information regarding patient identifier, date of birth, age, weight, race, and ethnicity were not provided.Procode is krd/hcg.The name, phone and email address of the initial reporter are not available / reported.[conclusion]: the healthcare professional reported that during a pre-evar (endovascular aneurysm repair) procedure targeting an aneurysm at the left internal iliac artery, an approach was made from the left brachial artery towards the left internal iliac artery.After four coils: a 4mm x 10cm galaxy g3 xsft coil (glx120410 / 30422331), a 6mm x 20cm galaxy g3 coil (gly120620 / 30401373), a 6mm x 20cm galaxy g3 coil (gly120620 / 30399453), and a 10mm x 34cm micrusframe 18 coil (mfr181034 / l13774) were implanted, another 6mm x 20cm galaxy g3 coil (gly120620 / unknown lot) was chosen but the coil was not able to go into the coil mass.The physician attempted to resheath in accordance with the instructions for use (ifu).In the meantime, the coil mass was reported to have thrombosed and a concomitant lighthouse microcatheter (piolax medical devices) and part of the coil mass became stuck together; the coil mass did not come off even when the wire was removed and flushed.When the microcatheter was pulled back to the tip of the contrast catheter and the contrast catheter was torqued, the coil mass came off and went back settling around the original position by the flow of the blood.It was then confirmed that the blood flow was good and the procedure was then completed.After the procedure, the physician reported that the patient had a cerebral infarction.Per the physician, this adverse event was not related to the complaint product, because the procedure was coil embolization at the internal iliac artery.The male patient is reported to have been hospitalized.His medical history includes a previous coil embolization of the right internal iliac artery using a target coil (stryker) in (b)(6) 2021.During this case, imaging after embolization of the right internal iliac artery was also performed before embolization of the left internal iliac artery.A few loops, possibly because there was a coil around the bifurcation of the superior gluteal artery and the inferior gluteal artery, thrombus was made and the communication between the superior gluteal artery and the inferior gluteal artery was not maintained.It was reported that the patient suffered from poor visual field and cerebral infarction.Thrombolytic therapy will be provided as additional treatment.The physician commented that the event is serious due to the cerebral infarction, however, the adverse event is not related to the complaint product due to procedure targeting an aneurysm at the left internal iliac artery.Factors that the physician suspect may have resulted in the adverse event are: the device(s) were not continuously flushed.There might be a possibility that the catheter which had thrombus was removed and the thrombus flew toward the cerebral region by accident.The left subclavian artery was thin and there might be possibility that it wedged with the contrast catheter and the blood flow stopped.Additional information received indicated that there was a possibility that the concomitant microcatheter and one of the coils that had already been implanted ¿adhered to each other with blood and the microcatheter was pulled back with the coil, resulting in the coil being displaced into the parent vessel.¿ with the four coils already implanted, it was not possible to identify which coil deviated / migrated into the parent vessel, but it was determined to be serious due to the possibility of thrombosis.The possibility that the cerebral infarction due to the thrombosis cannot be ruled out.The additional information also reported that the cerebral infarction occurred after the procedure, which was for the left internal iliac artery, ¿the thrombus attached to the coil or the coil could not be released to cause cerebral infarction in terms of blood flow, therefore, it was judged that there was no causal relationship.¿ per the physician, the implanted coils did not cause the cerebral infarction due to the location of the target aneurysm being the left internal iliac artery.However, the possibility that the thrombus ¿flew toward the brain when the catheter was removed cannot be ruled out completely.¿ the absence of a perfusion system may also be a possible cause of the adverse event.Based on complaint information, the device remains implanted and is thus not available for evaluation.A review of manufacturing documentation associated with this lot (l13774) presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.Product analysis cannot be conducted as the product was not returned for analysis.No determination of causes and possible contributing factors could be made.As such, the investigation will be closed.This complaint was reviewed by cerenovus medical safety officer (mso), dr.(b)(6).A clot in a branch of the internal iliac artery would flow into a more distal branch in the internal iliac artery.Only if there was a series of vascular and cardiac defects present would it leave the pelvis.These anatomic defects were not known to exist in this patient making migration of a coil or clot from the pelvis to the brain impossible.The procedure was performed via brachial access.The guiding sheath was placed across the thin subclavian artery which may have resulted in diminished flow and clot formation.This could have potentially embolized to the cerebral vasculature and led to the infarction.In addition, thrombosis in or on accessory devices could have embolized to the cerebral vasculature during removal.Furthermore, the reporting physician stated that since the intended procedure was an internal iliac coil embolization, the coil was not considered to be the cause of the cerebral infarction.¿possible causes other than the product was the absence of a perfusion system.And there was possibility that when the catheter that still attached the thrombus was removed, the thrombus may have flowed to the brain." based on the evaluation of the physician and the lack of medical evidence linking the reported cerebral infarction to the cerenovus coils used during the procedure, the stroke will neither be coded nor reported.Of the 4 coils that had already been placed, it was not possible to identify which coil migrated.Assignment of root cause for the coil migration remains speculative and inconclusive.However, there are clinical and procedural factors including aneurysm/vessel characteristics, device interaction, device selection, anatomical challenges, and operator technique that may have contributed to the reported event rather than the design or manufacture of the device.Based on the information provided, it is possible that the unspecified cerenovus coil that had already been implanted adhered to the concomitant microcatheter and when the microcatheter was retracted, the coil became displaced into the parent vessel.Coil migration is considered a reportable "malfunction" as it could result in non-target site embolization, ischemia, or infarct, and may require additional intervention.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective / preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.This is one of four products involved with the reported complaint.The associated manufacturer report numbers are: 3008114965-2021-00176, 3008114965-2021-00178, and 3008114965-2021-00179.This report is being submitted pursuant to the provisions of 21 cfr, part 4.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Missing information from this report is identified as blank; this information was not provided in the reported event or available at the time of report submission.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
Event or Problem Description
The healthcare professional reported that during a pre-evar (endovascular aneurysm repair) procedure targeting an aneurysm at the left internal iliac artery, an approach was made from the left brachial artery towards the left internal iliac artery.After four coils: a 4mm x 10cm galaxy g3 xsft coil (glx120410 / 30422331), a 6mm x 20cm galaxy g3 coil (gly120620 / 30401373), a 6mm x 20cm galaxy g3 coil (gly120620 / 30399453), and a 10mm x 34cm micrusframe 18 coil (mfr181034 / l13774) were implanted, another 6mm x 20cm galaxy g3 coil (gly120620 / unknown lot) was chosen but the coil was not able to go into the coil mass.The physician attempted to resheath in accordance with the instructions for use (ifu).In the meantime, the coil mass was reported to have thrombosed and a concomitant lighthouse microcatheter (piolax medical devices) and part of the coil mass became stuck together; the coil mass did not come off even when the wire was removed and flushed.When the microcatheter was pulled back to the tip of the contrast catheter and the contrast catheter was torqued, the coil mass came off and went back settling around the original position by the flow of the blood.It was then confirmed that the blood flow was good and the procedure was then completed.After the procedure, the physician reported that the patient had a cerebral infarction.Per the physician, this adverse event was not related to the complaint product, because the procedure was coil embolization at the internal iliac artery.The male patient is reported to have been hospitalized.His medical history includes a previous coil embolization of the right internal iliac artery using a target coil (stryker) in (b)(6) 2021.During this case, imaging after embolization of the right internal iliac artery was also performed before embolization of the left internal iliac artery.A few loops, possibly because there was a coil around the bifurcation of the superior gluteal artery and the inferior gluteal artery, thrombus was made and the communication between the superior gluteal artery and the inferior gluteal artery was not maintained.It was reported that the patient suffered from poor visual field and cerebral infarction.Thrombolytic therapy will be provided as additional treatment.The physician commented that the event is serious due to the cerebral infarction, however, the adverse event is not related to the complaint product due to procedure targeting an aneurysm at the left internal iliac artery.Factors that the physician suspect may have resulted in the adverse event are: the device(s) were not continuously flushed.There might be a possibility that the catheter which had thrombus was removed and the thrombus flew toward the cerebral region by accident.The left subclavian artery was thin and there might be possibility that it wedged with the contrast catheter and the blood flow stopped.Additional information received indicated that there was a possibility that the concomitant microcatheter and one of the coils that had already been implanted ¿adhered to each other with blood and the microcatheter was pulled back with the coil, resulting in the coil being displaced into the parent vessel.¿ with the four coils already implanted, it was not possible to identify which coil deviated / migrated into the parent vessel, but it was determined to be serious due to the possibility of thrombosis.The possibility that the cerebral infarction due to the thrombosis cannot be ruled out.The additional information also reported that the cerebral infarction occurred after the procedure, which was for the left internal iliac artery, ¿the thrombus attached to the coil or the coil could not be released to cause cerebral infarction in terms of blood flow, therefore, it was judged that there was no causal relationship.¿ per the physician, the implanted coils did not cause the cerebral infarction due to the location of the target aneurysm being the left internal iliac artery.However, the possibility that the thrombus ¿flew toward the brain when the catheter was removed cannot be ruled out completely.¿ the absence of a perfusion system may also be a possible cause of the adverse event.
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).The purpose of this mdr submission is to include the additional event information received on 27 may 2021.E.1: the initial reporter phone: (b)(6).[additional information]: the healthcare professional reported that during a pre-evar (endovascular aneurysm repair) procedure targeting an aneurysm at the left internal iliac artery, an approach was made from the left brachial artery towards the left internal iliac artery.After four coils: a 4mm x 10cm galaxy g3 xsft coil (glx120410 / 30422331), a 6mm x 20cm galaxy g3 coil (gly120620 / 30401373), a 6mm x 20cm galaxy g3 coil (gly120620 / 30399453), and a 10mm x 34cm micrusframe 18 coil (mfr181034 / l13774) were implanted, another 6mm x 20cm galaxy g3 coil (gly120620 / unknown lot) was chosen but the coil was not able to go into the coil mass.The physician attempted to resheath in accordance with the instructions for use (ifu).In the meantime, the coil mass was reported to have thrombosed and a concomitant lighthouse microcatheter (piolax medical devices) and part of the coil mass became stuck together; the coil mass did not come off even when the wire was removed and flushed.When the microcatheter was pulled back to the tip of the contrast catheter and the contrast catheter was torqued, the coil mass came off and went back settling around the original position by the flow of the blood.It was then confirmed that the blood flow was good and the procedure was then completed.After the procedure, the physician reported that the patient had a cerebral infarction.Per the physician, this adverse event was not related to the complaint product, because the procedure was coil embolization at the internal iliac artery.The male patient is reported to have been hospitalized.His medical history includes a previous coil embolization of the right internal iliac artery using a target coil (stryker) in (b)(6) 2021.During this case, imaging after embolization of the right internal iliac artery was also performed before embolization of the left internal iliac artery.A few loops, possibly because there was a coil around the bifurcation of the superior gluteal artery and the inferior gluteal artery, thrombus was made and the communication between the superior gluteal artery and the inferior gluteal artery was not maintained.It was reported that the patient suffered from poor visual field and cerebral infarction.Thrombolytic therapy will be provided as additional treatment.The physician commented that the event is serious due to the cerebral infarction, however, the adverse event is not related to the complaint product due to procedure targeting an aneurysm at the left internal iliac artery.Factors that the physician suspect may have resulted in the adverse event are: 1) the device(s) were not continuously flushed.2) there might be a possibility that the catheter which had thrombus was removed and the thrombus flew toward the cerebral region by accident.3) the left subclavian artery was thin and there might be possibility that it wedged with the contrast catheter and the blood flow stopped.Additional information received indicated that there was a possibility that the concomitant microcatheter and one of the coils that had already been implanted ¿adhered to each other with blood and the microcatheter was pulled back with the coil, resulting in the coil being displaced into the parent vessel.¿ with the four coils already implanted, it was not possible to identify which coil deviated / migrated into the parent vessel, but it was determined to be serious due to the possibility of thrombosis.The possibility that the cerebral infarction due to the thrombosis cannot be ruled out.The additional information also reported that the cerebral infarction occurred after the procedure, which was for the left internal iliac artery, ¿the thrombus attached to the coil or the coil could not be released to cause cerebral infarction in terms of blood flow, therefore, it was judged that there was no causal relationship.¿ per the physician, the implanted coils did not cause the cerebral infarction due to the location of the target aneurysm being the left internal iliac artery.However, the possibility that the thrombus ¿flew toward the brain when the catheter was removed cannot be ruled out completely.¿ the absence of a perfusion system may also be a possible cause of the adverse event.On 27 may 2021, additional information was received indicated that the reported event did not result in any blood flow restriction / reduction.This is one of four products involved with the reported complaint.The associated manufacturer report numbers are: 3008114965-2021-00176, 3008114965-2021-00178, 3008114965-2021-00179, and 3008114965-2021-00180.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.